Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 263, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 16, 2003, 5:29 AM CDT for McDonald County, Newton County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 5:29 AM CDT (10:29 UTC)
- Expired
- May 16, 2003, 6:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:25 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 161029 SVRSGF MOC119-145-161115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 525 AM CDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDONALD COUNTY IN MISSOURI NEWTON COUNTY IN MISSOURI * UNTIL 615 AM CDT. * AT 524 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MIAMI OKLAHOMA TO 10 MILES WEST OF SOUTHWEST CITY IN MCDONALD COUNTY. THE STORMS WERE MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... NOEL...LANAGAN BY 535 AM CDT. PINEVILLE...GOODMAN...ANDERSON BY 540 AM CDT. NEOSHO BY 540 AM CDT. SAGINAW BY 545 AM CDT. GRANBY...DIAMOND BY 550 AM CDT. FAIRVIEW BY 555 AM CDT. THE TOWNS OF RACINE...REDINGS MILL...CLIFF VILLAGE...SHOAL CREEK ESTATES AND POWELL ARE ALSO IN THE PATH OF THESE STORMS. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS OVER NORTHEAST OKLAHOMA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3703 9406 3702 9460 3649 9461 3651 9409 $$ RUNNELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:26 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 16, 2:26 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 226 AM CDT FRI MAY 16 2003 ...HEAVY RAINFALL AND FLOODING POTENTIAL THE MAIN FOCUS THIS MORNING... SYNOPTICALLY...A POWERFUL UPPER LOW CONTINUES TO SPIN EASTWARD OUT OF NM AND IS EMERGING IN THE TX PANHANDLE EARLY THIS MORNING. SUBTROPICAL JET CONTINUES TO PROVIDE AN IMPRESSIVE FEED OF DEEP TROPICAL MOISTURE FROM THE CENTRAL PACIFIC INTO THE SOUTHERN PLAINS. THIS SYSTEM SHOULD SLOWLY MOVE EASTWARD AND WEAKEN DURING THE NEXT 24-36 HOURS AS IT DRIFTS EVERY SO SLOWLY EASTWARD. OBVIOUSLY THE MAJOR CONCERN IS WITH CONVECTION AND THE POTENTIAL FOR VERY HEAVY RAINFALL TODAY AND TONIGHT. LARGE MCS ONGOING OVER KS OK AND TX WITH VERY WELL DEFINED CONVECTIVELY INDUCED VORT MAX EAST OF DDC. ALL INGREDIENTS ARE THERE FOR SOME VERY HEAVY RAINFALL TODAY AS UPPER LEVEL FLOW BECOMES STRONGLY AGEOSTROPHIC LEADING TO VERY STRONG UPPER LEVEL DIVERGENCE...COUPLED WITH LOW LEVEL CONVERGENCE ASSOCIATED WITH A LOW LEVEL JET WHICH SHOULD PUMP A CONTINUOUS FEED OF DEEP MOISTURE INTO THE AREA. WIDESPREAD RAINFALL AMOUNTS OF 1-2 INCHES SEEM LIKELY...WITH LOCALLY HEAVIER AMOUNTS OF 3-5+ INCHES QUITE POSSIBLE. SO..GIVEN THE LOW FFG NUMBERS ACROSS OUR ENTIRE CWA...THE GFSS INSISTENCE ON MAXING OUT PRECIP OVER OUR NORTHERN CWA...AND THE MVC NEAR DDC THAT APPEARS TO BE MOVING NORTH OF DUE EAST I REALLY WASNT COMFORTABLE LEAVING THE FLOOD WATCH OUT OF OUR NORTHERN COUNTIES SO HAVE GONE AHEAD AND EXPANDED IT TO INCLUDE EVERYONE FOR TODAY AND TONIGHT. WITH RESPECT TO SEVERE CHANCES TODAY...REALLY AM NOT ALL THAT CONCERNED ABOUT A BIG OUTBREAK IN OUR AREA GIVEN THE EXPAECTED LACK OF SURFACE HEATING. NOT OUT OF THE QUESTION THAT ONGOING CONVECTION IN KANSAS COULD MAINTAIN ENOUGH OF A COLD POOL TO ALLOW FOR SOME DAMAGING WINDS TO MAKE IT TO THE SURFACE IN OUR WESTERN COUNTIES LATER THIS MORNING. GIVEN THE LINEAR NATURE OF THE KS CONVECTION REALLY WOULDNT ANTICIPATE MUCH OF A HAIL THREAT. ETA TRIES TO BUILD UP SURFACE BASED INSTABILITY OVER OUR SOUTHERN COUNTIES THIS AFTERNOON...BUT THIS IS VERY FISHY CONSIDERING THE AMOUNT OF CONVECTION THAT WE ARE ANTICIPATING DURING PRIME TIME HEATING TODAY. SOME ELEVATED HAILERS CERTAINLY A POSSIBILITY TONIGHT AS LOW LEVEL JET RE-INTENSIFIES AND FOCUSES MORE DEVELOPMENT IN THE REGION. WITH VERY SLOW MOVEMENT OF THIS SYSTEM HAVE INCREASED POPS SOME ON SATURDAY AS WELL. THE CHANCE OF WIDESPREAD AND ORGANIZED HEAVY RAINFALL ON SATURDAY DOESNT APPEAR AS HIGH AS TODAY AND TONIGHT...AND GIVEN THE UNCERTAINTY REGARDING WHO GETS SOAKED TODAY AND TONIGHT I WILL DEFER ANY DECISIONS ON EXTENDING THE FFA INTO SATURDAY TO THE DAY CREW. WE SHOULD GET A BRIEF BREAK SUNDAY NIGHT AND MONDAY BEFORE THE GFS BRINGS THE NEXT SYSTEM INTO THE AREA LATE MONDAY NIGHT AND TUESDAY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THAT TIME AND DEPENDING ON HOW MUCH RAIN WE GET THIS GO AROUND WE COULD BE TALKING ABOUT MORE FLOODING CONCERNS TUESDAY. INHERITED GRIDS HAD A GOOD HANDLE ON TEMPERATURES SO MADE VERY FEW ADJUSTMENTS. ALL GRIDS HAVE BEEN SENT AND PUBLISHED. .AVIATION UPDATE... TAFS HAVE BEEN UPDATED TO ADD MENTION OF THUNDER FOR MOST LIKELY PERIOD DURING THE MORNING INTO EARLY AFTERNOON. HOWEVER THUNDER REALLY CANT BE RULED OUT THROUGHOUT THE DAY INTO TOMORROW NIGHT BUT HAVE REFRAINED FROM PAINTING THE TAFS WITH CONTINUOUS THUNDER. HAVE ALSO LOWERED CEILINGS ACCORDINGLY WITH THE TSRA. LIFR CONDITIONS APPEAR LIKELY BY 12 SAT. .SGF... MO...FLOOD WATCH TODAY AND TONIGHT. KS...FLOOD WATCH TODAY AND TONIGHT. IZZI
Hazardous weather outlook, May 16, 5:27 AM CDT, 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 AM CDT FRI MAY 16 2003
...HEAVY RAINFALL AND LOCALIZED FLOODING LIKELY TODAY AND TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
HEAVY RAINFALL WITH AREAS OF FLOODING.
ISOLATED SEVERE THUNDERSTORMS...A FEW CONTAINING:
HAIL UP TO THE SIZE OF PENNIES AND...
WIND GUSTS TO 65 MPH.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL OVERSPREAD THE ENTIRE OUTLOOK AREA THIS MORNING
AND CONTINUE AT TIMES INTO TONIGHT.
DISCUSSION:
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT
AS A VERY SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM INTERACTS
WITH ABUNDANT LOW LEVEL MOISTURE THAT IS POOLED ALONG A SURFACE
FRONT. A FEW OF THE STORMS MAY BE MARGINALLY SEVERE WITH HAIL TO
THE SIZE OF PENNIES AND WIND GUSTS TO AROUND 60 MPH. THE GREATER
THREAT TODAY AND TONIGHT WILL LIKELY COME FROM VERY HEAVY RAINFALL
AND FLOODING. WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
EXPECTED...WITH LOCALLY HEAVIER AMOUNTS OF THREE OR MORE INCHES
POSSIBLE. RAINFALL OF THIS MAGNITUDE FALLING ONTO ALREADY MOIST
GROUNDS WILL LEAD SIGNIFICANT RUNOFF AND FLOODING PROBLEMS TODAY.
ADDITIONAL INFORMATION:
A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA
THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS COULD LINGER INTO THE DAY ON
SATURDAY...ESPECIALLY SOUTH AND EAST OF A BRANSON TO ROLLA LINE.
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORMS THAT DO
OCCUR.
THE NEXT STORM SYSTEM SHOULD ARRIVE IN THE AREA BY AROUND TUESDAY
WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED AT THAT TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED WEST OF MONET TO NEVADA
MISSOURI LINE BETWEEN 5 AM AND 9 AM...AND OVER THE ENTIRE OUTLOOK
AREA THE REST OF TODAY INTO TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIIn the hours before
Special weather statement, May 16, 4:24 AM CDT, 1 hour 5 minutes before
MOZ093-094-101>103-161400- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 424 AM CDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 390...IN EFFECT UNTIL 900 AM CDT FRIDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...LAWRENCE...MCDONALD...NEWTON AND STONE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE MONETT...MOUNT VERNON AND NEOSHO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV. IZZI
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:13 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 77 min |
| May 16, 6:24 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 51 min |
| May 16, 6:32 AM CDT | Tornado Warning | SGF | Barry | 58 min |
| May 16, 6:41 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 64 min |
| May 16, 6:43 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 62 min |
| May 16, 7:00 AM CDT | Flash Flood Warning | SGF | Barry, McDonald, Newton | 6 hr |
| May 16, 7:07 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 53 min |
| May 16, 4:03 PM CDT | Tornado Warning | SGF | Barry | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.